Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 29, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Sep 11, 2018, 11:08 PM HST for Honolulu County, Kauai County, Hawaii. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2018, 11:08 PM HST (09:08 UTC)
- Expired
- Sep 13, 2018, 3:19 AM HST
- In force
- 28 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kauai County, HI
The radar
The South Kauai radar (PHKI), 76 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 9.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962 WWHW70 PHFO 120908 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1108 PM HST Tue Sep 11 2018 HIZ001>004-121815- /O.NEW.PHFO.WI.Y.0029.180912T0908Z-180913T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 1108 PM HST Tue Sep 11 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Thursday. * WINDS...Northeast 15 to 30 mph with localized gusts to 50 mph over Kauai and Niihau. Winds will be strongest over and downwind of the higher terrain. * TIMING...Increasing overnight, then remaining at advisory levels Wednesday into Wednesday night. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Jacobson
3 follow-up statements
678 WWHW70 PHFO 121441 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 441 AM HST Wed Sep 12 2018 HIZ001>004-130345- /O.CON.PHFO.WI.Y.0029.000000T0000Z-180913T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 441 AM HST Wed Sep 12 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WINDS...Northeast 20 to 35 mph with localized gusts over 50 mph over Kauai and Niihau. Winds will be strongest over and downwind of the higher terrain. * TIMING...Increasing this morning, then remaining at advisory levels this afternoon and tonight. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
669 WWHW70 PHFO 130241 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 441 PM HST Wed Sep 12 2018 HIZ005>011-131545- /O.EXA.PHFO.WI.Y.0029.000000T0000Z-180913T1600Z/ Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains- 441 PM HST Wed Sep 12 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Thursday. * WINDS...East 25 to 35 mph with localized gusts over 50 mph. Winds will be strongest over and downwind of the higher terrain. * TIMING...remaining at advisory levels tonight, then subsiding on Thursday. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Exercise extra caution when driving or walking. Be prepared for power outages. && $$ HIZ001>004-131545- /O.CON.PHFO.WI.Y.0029.000000T0000Z-180913T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- 441 PM HST Wed Sep 12 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WINDS...East 20 to 35 mph with localized gusts over 50 mph. Winds will be strongest over and downwind of the higher terrain. * TIMING...remaining at advisory levels tonight, then subsiding on Thursday. * IMPACTS...Winds this strong can knock down tree branches, cause car doors to slam, and result in sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Exercise extra caution when driving or walking. Be prepared for power outages. && $$ Donaldson
072 WWHW70 PHFO 131319 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 319 AM HST Thu Sep 13 2018 HIZ001>011-131430- /O.CAN.PHFO.WI.Y.0029.000000T0000Z-180913T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains- 319 AM HST Thu Sep 13 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds will remain below advisory levels. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 11, 9:17 PM HST, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 11, 9:17 PM HST, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 917 PM HST Tue Sep 11 2018 .SYNOPSIS... Tropical Storm Olivia is forecast to move southwest across the eastern part of the main Hawaiian Islands Wednesday morning. As the system edges closer, expect the moisture to spread across the entire area through Wednesday night. An upper level low is forecast cut close to the islands, resulting in a very unstable and unsettled period that will last into Saturday. A drier air mass is expected to spread over the area the rest of the weekend. && .DISCUSSION... As of 730 pm HST, the deep convection of Olivia has separated, leaving the low level circulation, below 10k feet exposed. It is located on satellite about 100 miles east of Hana Maui. It is moving southwest, toward Maui, at about 10 mph. The center of Olivia is expect to cross Maui and the Alenuihaha Channel sometime Wednesday morning, based on the 5 pm HST forecast. Trade wind showers have picked up across windward areas of oahu, Maui, and the Big Island in particular. During the rest of the night and into Wednesday morning, continue to expect increasing showers and wind. The heavier rain is likely to come Wednesday evening, as the upper low is closer to the islands. The upper low is currently about 600 miles northeast of Kauai, and is expected to move southwest towards Kauai in the next 24 to 36 hours. The threat of heavy rain continues even when Olivia is well south of Oahu/Kauai Wednesday afternoon, even after the winds from Olivia have subsided. The heaviest rain will likely shift to Kauai on Thursday. A Flood Watch remains in effect for all islands through Thursday night. The atmosphere will gradually dry out and stabilize as the moisture from Olivia and the low aloft move away to the west. This is likely to occur over the upcoming weekend. Please see the Hurricane Local Statement (HLSHFO) and Local Watch/Warning Statement (TCVHFO) on our website for detailed weather information about Olivia and expected impacts to your local area. The Central Pacific Hurricane Center also posts the latest Olivia Forecast Advisory tracks at weather.gov/cphc && .AVIATION... Tropical Storm Olivia continues to approach the state from the east. Outer rain bands with showers continue to move onshore over all islands. Expect numerous showers favoring mountain and windward areas with scattered showers over leeward sections. As Olivia approaches, wind speeds are forecast to gradually strengthen tonight through Wednesday morning. AIRMET SIERRA for mountain obscuration was expanded this evening to include all island mountains and north through east sections. AIRMET Tango remains in effect for strong winds producing moderate low level turbulence over and south through west of mountains over all islands. SIGMET NOVEMBER is currently posted just east of the Hawaiian Islands for Tropical Storm Olivia. && .MARINE... As Tropical Storm Olivia nears the islands from the east and begins to directly affect the islands, winds will be on the increase. For the latest on Olivia, please monitor the forecast and advisory packages from the Central Pacific Hurricane Center. Swell from Olivia has been spreading westward across the state. Surf has been increasing and has already reached warning levels in coastal sections of windward Big Island, and is expected to reach warning levels along east facing shores from Maui to Oahu tonight into Wednesday. A High Surf Warning (HSW) remains in effect for east facing shores of the Big Island, Maui, Molokai, and Oahu through Wednesday. Lower surf is expected for east facing shores of Lanai and Kauai, so a High Surf Advisory (HSA) has been issued for those areas through the same time period. Surf is expected to decline fairly rapidly as Olivia exits the local waters. A small northwest swell is expected late in the weekend and early next week. No other significant swells are expected. The morning coastal waters forecast will be delayed as we incorporate the latest forecast information for Olivia. && .HFO WATCHES/WARNINGS/ADVISORIES... Tropical Storm Warning for all Hawaii islands. Flash Flood Watch through late Thursday night for all Hawaii islands. High Surf Warning until 6 PM HST Wednesday for Oahu South Shore- Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-South Big Island-Big Island North and East. High Surf Advisory until 6 PM HST Wednesday for Kauai Windward- Lanai Makai. Tropical Storm Warning for all Hawaiian waters. && DISCUSSION...H Lau Aviation...Bohlin Marine...Kinel
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 11:16 PM HST | Small Craft Advisory | HFO | 7 days | |
| Sep 12, 12:56 AM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
| Sep 12, 3:22 AM HST | Flash Flood Warning | HFO | Kalawao | 14 hr |
| Sep 12, 9:34 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Sep 12, 10:02 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Sep 12, 10:41 AM HST | Flash Flood Warning | HFO | Kalawao | 7 hr |
| Sep 12, 12:15 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.